Does Advair Cause Weight Gain?
This is something that has been discussed a lot in asthma communities, as you can see here. Yet there has been very little documented evidence as to whether it is true or not.
Someone asked me this question here, and my answer was a quick, “Studies have shown that if you rinse your mouth out really well after using your Advair inhaler systemic side effects are very rare.”
A Second Look
Yet considering the broad discussions on this topic, I’m now wondering if I was wrong. Is it possible that Advair does cause weight gain?
Systemic corticosteroids, the kind given by IV or by mouth, can cause sytemic side effects, including weight gain. Yet, despite old fears, studies have shown inhaled corticosteroids are safe so long as you rinse your mouth out.
Asthma.emedtv.com notes that while weight gain was not listed among the side effects of Advair during initial testing, many asthmatics on Advair have noted weight gain. So perhaps further testing on this is merited.
I know I have seen some websites note that the higher dose (500/50) of Advair has been linked to increased side effects, even if you rinse your mouth after each use. This is because of the higher dose of inhaled corticosteroid.
Yet most studies show that if you rinse your mouth well after using the lower dose of Advair (250/50) side effects are rare. So, this makes me wonder if I might be correct, and perhaps all those folks complaining of Advair weight gain were either on the higher dose, or not rinsing their mouths out properly.
Still, for some reason that doesn’t seem plausible.
Another consideration that might cause weight gain for some who take Advair, and this is listed as a possible side effect, is possible fluid retention.
Now this may lead to weight gain.
Of course fluid retention is also a complication of illnesses such as heart failure, so if you have this then you ought to be calling your doctor to rule out other illnesses.
Only after other causes are ruled out can we start thinking that weight gain might be caused by a medicine such as Advair.
As far as my experience with weight gain and Advair, in the past when I did the Body For Life diet I lost up to 40 pounds in one 12 week period. Yet recently I only lost 20 in 20 weeks. Now this could be age catching up to me, or the fact I didn’t stick to the diet as well as I did in the past.
Yet, and this idea crossed my mind: it could be that I am now on Advair. One of the advantages of Advair is I only have to take it twice a day, which I usually do just prior to brushing my teeth.
In this way, I don’t miss doses like I used to. This results not only in better asthma control, but it also might increase my risk for side effects.
So, when I lost weight in 2002 I was not on Advair, I was using a Flovent inhaler. Likewise, I did not use a spacer, which may have reduced the amount of corticosteroid in my system.
In essense, Advair improved my compliance and my technique, which results in better medicine distribution to my lungs. Could this possible have also resulted in more side effects?
Of course I am only speculating. Yet I know I’m not alone in thinking this way, as you can see by the discussion linked above.
Some of us, however, may simply be trying to blame Advair for weight gain, when we should be blaming ourselves. I’m not blaming the Advair, I’m just curious. It would be neat to see further studies in this area.
Is It Worth It?
That said, I would never quit taking Advair. Never in my life had I had better asthma control than since I started this great medicine.
While side effects vary from person to person, and despite the warnings, I highly recommend you discuss with your doctor trying Advair if other medicines don’t give you the results you want.
So what do you think? What is your experience with Advair and weight gain? Are there studies out there I’m not aware of? Discuss.
John Bottrell is a registered Respiratory Therapist. He wrote for HealthCentral as a health professional for Asthma and Chronic Obstructive Pulmonary Disease (COPD).